Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Sudden weight loss and redistribution of fat
jenyb2014 posted:
My boyfriend has diabetes. He has always been a little on the thick side with wide feet, wide hands, thick calves, thick thighs. He has been quick to form muscle. In the past few months, his feet have become thin, his legs have lost their mass. He has been losing weight, though eating a significant amount of calories. I know his blood sugar runs high, and medication doesn't seem to do anything but make him feel sick. He's tried multiple types of medication for diabetes, as well as insulin. His blood sugar stays above 300 most of the time. If it goes below that, he feels fatigued. What is causing the sudden change in his body distribution of fat?
An_251837 responded:
Your boyfriend needs to put more effort into lifestyle change. A healthy diet comprised of vegetables, lean protein and dairy and few starchy carbohydrates helps many people control their diabetes, along with more regular activity. He also needs to work with his doctor on the medication and consistently take whatever is prescribed. Numbers like that are very dangerous and will soon cause serious complications.
brunosbud responded:
His body is feeding on itself (fats and muscle) due to insulin resistance or his pancreas is no longer producing enough insulin. He's fatigued because his muscle cells are starved for quick energy (glucose). Can't use the glucose if he's insulin resistant or deficient. Needless to say, when a diabetic starts to lose large amounts of weight, that person needs immediate medical attention.
Michael Dansinger, MD responded:
I agree with the advice above voicing concern that medical attention is needed. One likely explanation is that these are symptoms of uncontrolled diabetes. Muscle wasting and weight loss can occur as described above from high sugar levels in the urine and blood. That sugar can't get into the muscles and organs where it belongs.

To control the diabetes he needs to be compliant with medications and recognize the crucial importance of persistence with proper eating and exercise. He feels fatigued when his blood sugar goes below 300 and he doesn't tolerate the medications, but that may be because he has not allowed enough time to adjust to changes.

Lifestyle change can often correct the majority of the blood sugar problems. People regularly underestimate the power of lifestyle change to reverse disease, but those who have learned what to do can vouch for the tremendously favorable impact it has.
baara responded:
I had the same problem, the result of succumbing to clinical depression. I stopped taking insulin and monitoring my blood sugars. I lost a significant amount of weight, which was welcomed, but not as much fat as would've been optimal. The weight I lost was mostly muscle mass in my arms and legs. As you would expect, I became noticeably weaker. This occurred over the course of two-years.

It is most essential to get a grip on this! It does, indeed result in accelerated onset of unwanted consequences of diabetes; I now have peripheral neuropathies including gastroparesis, and I believe it accelerated the development of early cataracts in both eyes.

The gastroparesis makes control more difficult to manage, but I'm doing better now than before and my A1c's are very nearly in my doctor's target range. What has been most difficult is the overwhelming fatigue and weakness, as the muscle mass has been difficult for me to regain. I've fallen several times and it has been very difficult to get back up off of the floor.

Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
81 of 153 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.